Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

April 17, 2002Alleghany County, Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2002, 12:57 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 12:57 PM EDT (16:57 UTC)
Expired
Apr 17, 2002, 1:30 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:00 PM EDTHail 0.88Roaring Gap, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 171657
SVRRNK
NCC005-171-193-171730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 130 PM EDT.

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF TRAPHILL...MOVING
  NORTHEAST AT 5 MPH.

HAIL UP TO MOTHBALL SIZE HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE
  TRAPHILL...
  MOUNTAIN PARK...

<<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:25 PM EDT, 32 minutes earlier.

Area forecast discussion, Apr 17, 12:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1225 PM EDT WED APR 17 2002

WILL UPDATE SHORTLY TO ADD A SLIGHT CHNACE FOR SHOWERS AND
THUNDERSTORMS IN THE FOOTHILL COUNTIES.

FCST HIGHLIGHTS...
NEAR RECORD HIGHS TODAY.

LATEST DSCN:
CLUSTER OF SHOWERS WITH SOME THUNDERSTORMS MOVING BY JUST TO THE
NORTHWEST MY WEST VIRGINIA COUNTIES. EXPECT MORE SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THE BEST CHANCES IN
MY FAR WESTERN COUNTIES. IN MOST OF MY CWA...BASED ON MODEL FORECAST
OF 850 MB TEMPERATURES AND LOW LEVEL THICKNESS...WOULD THINK THAT
HIGHS TODAY WOULD FALL A LITTLE SHORT OF THOSE REACHED YESTERDAY AND
THOSE IN THE CURRENT FORECAST FOR TODAY. HOWEVER...WITH TEMPERATURES
A FEW TO SEVERAL DEGREES HIGHER THAN THOSE FROM 24 HOURS AGO..PLAN
TO LEAVE THE FORECAST AS IS FOR NOW. NO MORNING UPDATE PLANNED.

03/MTE

EARLY AM DSCN...
HIGH AMPLITUDE RIDGE OVER THE ERN CONUS WILL BLOCK APPROACH OF ANY
SIGNIFICANT UPPER LEVEL ENERGY TODAY.  AS A RESULT...LOWERED POPS TO
NO MORE THAN 30 IN THE WEST AND RAISED TEMPS.  LL THICKNESSES
SUPPORT READINGS NEAR TUESDAYS TMAX AND I WENT FAIRLY CLOSE TO
THESE NUMBERS...MAYBE A DEGREE OR TWO LOWER PER INCREASE OF UPPER
LEVEL MOISTURE AND RESULTANT CLOUD COVER.

MODELS PROG UPPER LEVEL ENERGY TO PENETRATE RIDGE TONIGHT AND
THURSDAY...POPS NOT ALL THAT IMPRESSIVE...MOS SHOWING 20-30.  ANY
CONVECTION THAT DOES FORM WILL BE SLOW MOVING...FCST 0-6KM MEAN WIND
LESS THAN 10 KTS. CLOUDS THURSDAY WILL INHIBIT FULL INSOLATION SO
STAYED PRETTY CLOSE TO MOS FOR MAX TEMPS.

NO SIGNIFICANT AIRMASS CHANGE IS ANTICIPATED UNTIL THE WEEKEND.
FRIDAY LOOKS LIKE ANOTHER VERY WARM DAY WITH TMAX IN THE 80S...THEN
CLOUDS ROLL IN AHEAD OF A FRONT ON SATURDAY WITH THE THREAT OF
SHRA/TSRA AND COOLER TEMPS FOR SATURDAY THRU MONDAY.  THE AVN
SOLUTION IS TO STALL FRONT JUST SOUTH OF THE FCST AREA SUNDAY WITH
WAVES OF LOW PRESSURE AND THREAT OF SHRA FOR BOTH SUNDAY AND MONDAY.

RECORD HIGHS TODAY:

RNK 82/1976
ROA 91/1976
LYH 92/1896
BLF 83/1976

FCSTID = 11
ROA   89  60  82  58 /   0  20  20  10
LYH   90  59  82  58 /   0  20  20  10
DAN   92  61  84  60 /   0  20  30  10
BLF   80  56  76  55 /  30  30  20  10
LWB   79  56  76  55 /  30  30  20  10
BCB   84  56  79  56 /  20  20  20  10
TNB   79  55  77  55 /  30  30  20  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Apr 17, 12:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ROARING GAP               NC   0.88 INCH HAIL
04/17/02   ALLEGHANY NC                   REPORTED BY COOP
                                          OBSERVER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.